Journal Article

Quantile Maximization in Decision Theory*

Marzena Rostek

in The Review of Economic Studies

Published on behalf of Review of Economic Studies Ltd

Volume 77, issue 1, pages 339-371
Published in print January 2010 | ISSN: 0034-6527
Published online January 2010 | e-ISSN: 1467-937X | DOI: http://dx.doi.org/10.1111/j.1467-937X.2009.00564.x
Quantile Maximization in Decision Theory*

Show Summary Details

Preview

This paper introduces a model of preferences, in which, given beliefs about uncertain outcomes, an individual evaluates an action by a quantile of the induced distribution. The choice rule of Quantile Maximization unifies maxmin and maxmax as maximizing the lowest and the highest quantiles of beliefs distributions, respectively, and offers a family of less extreme preferences. Taking preferences over acts as a primitive, we axiomatize Quantile Maximization in a Savage setting. Our axiomatization also provides a novel derivation of subjective beliefs, which demonstrates that neither the monotonicity nor the continuity conditions assumed in the literature are essential for probabilistic sophistication. We characterize preferences of quantile maximizers towards downside risk. We discuss how the distinct properties of the model, robustness and ordinality, can be useful in studying choice behaviour for categorical variables and in economic policy design. We also offer applications to poll design and insurance problems.

Journal Article.  17173 words.  Illustrated.

Subjects: Economics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.